Immune Checkpoint Inhibitor Therapy Induced Acute Immunologic Hepatitis – A Case Report

  • Ardalan Akbari UBC Faculty of Medicine
  • Robert Mithell, Dr. UBC Division of Gastroenterology
  • Corey Metcalf, Dr. UBC Division of Oncology
  • Hui-Min Yang, Dr. UBC Department of Pathology and Laboratory Medicine
  • Eric Yoshida, Dr. UBC Division of Gastroenterology

Abstract

Immune checkpoint inhibitors (ICIs) have resulted in a paradigm shift in recent cancer therapy and are becoming widely used in the treatment for advanced malignancies. ICIs harness the body’s immune response to help combat malignancy; however, patients receiving ICIs are at an increased risk of immune related adverse events. We present a 67-year-old female with metastatic melanoma on combination ipilimumab (anti-CTLA-4)/nivolumab (anti-PD-1) therapy who developed elevated liver enzymes and fever. Her liver biopsy showed panlobular hepatitis and centrilobular inflammation, confluent necrosis, histiocytic aggregates and absence of fibrosis, features consistent with ICI-induced hepatitis. After discontinuation of the combination therapy and a course of prednisone and mycophenolate, the patient’s liver enzymes improved. Patients undergoing combination therapy should be monitored by serial liver function tests to screen for checkpoint inhibitor induced liver injury. Furthermore, liver biopsy is helpful in confirming the diagnosis of ICI-induced hepatitis.

Published
2019-10-12
Section
Case and Elective Reports